Antimalarials (AM) are recommended for all systemic lupus erythematosus (SLE) patients without specific contraindications. Their main adverse effect is retinal damage; however, heart disease has been described in isolated cases. The aim of our study is to describe 8 patients with AM-induced cardiomyopathy (AMIC) in a defined SLE cohort.
Patients attending the Toronto Lupus Clinic and diagnosed with definite (based on endomyocardial biopsy; EMB) and possible AMIC were included [based on cardiac magnetic resonance imaging (cMRI) and other investigations].
Eight female patients (median age 62.5 yrs, disease duration 35 yrs, AM use duration 22 yrs) were diagnosed with AMIC in the past 2 years. Diagnosis was based on EMB in 3 (extensive cardiomyocyte vacuolation, intracytoplasmic myelinoid, and curvilinear bodies). In 4 patients, cMRI was highly suggestive of AMIC (ventricular hypertrophy and/or atrial enlargement and late gadolinium enhancement in a nonvascular pattern). Another patient was diagnosed with complete atrioventricular block, left ventricular and septal hypertrophy, along with concomitant ocular toxicity. All patients had abnormal cardiac troponin I (cTnI) and brain natriuretic peptide (BNP), whereas 7/8 also had chronically elevated creatine phosphokinase. During followup, 1 patient died from refractory heart failure. In the remaining patients, hypertrophy regression and a steady decrease of heart biomarkers were observed after AM cessation.
Once considered extremely rare, AMIC seems to be underrecognized, probably because of the false attribution of heart failure or hypertrophy to other causes. Certain biomarkers (cTnI, BNP) and imaging findings may lead to early diagnosis and enhance survival.